Gordon A. Brown, DO, comments on adverse events observed after combination ADT/apalutamide treatment and how they might be managed.
Patient Profile: A 60-Year-Old-Man with Prostate Cancer
Initial Presentation (Jan 2019)
A 60-year-old man presented with urinary retention, fatigue, and decreased appetite
No family history of prostate cancer
PSA 15 ng/mL; Hb 9.7 g/dL; ANC 1.9
DRE suggested mild abnormality/firmness with potential prostate cancer
Transrectal ultrasound (TRUS)-guided biopsy of the prostate confirmed Grade Group 2/stage c2b adenocarcinoma of the prostate, with 10 of 12 positive cores
MRI was negative for LN involvement
ECOG PS = 1
Initial Treatment (Feb-April 2019)
Patient underwent radical prostatectomy with pelvic lymph node dissection; specimen analysis revealed margin-negative, stage pT3b, node-negative, Grade Group 2/stage IIB adenocarcinoma of the prostate
Patient achieved nadir PSA within 3 months of surgery, but PSA subsequently rose to 0.5 ng/mL
Patient then underwent salvage EBRT (2.7 Gy x 26 fractions)
Post-EBRT PSA level was undetectable
6- and 7-month Post-Treatment Followup Notes (October-November 2019)
Patient’s PSA levels increased to 27.3 ng/mL in 10/2019 and 61.7 ng/mL in 11/2019.
MRI revealed two visceral metastases, one in the left lobe of the liver and one in the left superior lobe of the lung.
Given the recent findings, the patient and clinician discussed next steps for treatment. The patient noted that he still has a full-time job and enjoys being active with his family. He expressed concern about potential side effects of systemic therapy interfering with these aspects of his life.
They ultimately decided to initiate combination therapy with leuprolide and apalutamide.